Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 18, NWS San Diego, CA

February 22, 2004San Diego County, California

NWS San Diego, CA issued this flash flood warning at Feb 22, 2004, 11:00 AM PST for San Diego County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 2004, 11:00 AM PST (19:00 UTC)
Expired
Feb 22, 2004, 5:00 PM PST
In force
6 hr
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2004-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2004-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 221855
FFWSGX
CAC071-230100-

BULLETIN - EAS ACTIVATION REQUESTED 
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1100 AM PST SUN FEB 22 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE BURN AREAS OF SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHERN 
  CALIFORNIA

* UNTIL 500 PM PST

* THE FLASH FLOOD WARNING FOR THE BURN AREAS OF SAN BERNARDINO 
COUNTY HAS BEEN EXTENDED UNTIL 5 PM. NUMEROUS SHOWERS WILL  
CONTINUE TO MOVE ACROSS THE BURN AREAS. THROUGH 5 PM...MODERATE 
RAINFALL OF TWO TO FOUR TENTHS INCH PER HOUR IS EXPECTED TO CONTINUE 
ACROSS THE BURN AREAS. THIS ADDITIONAL RAINFALL...ON TOP OF HEAVIER 
RAINFALL THE PAST SEVERAL HOURS...COULD CAUSE FLOODING AND MUDSLIDES 
ACROSS THE BURN AREAS. 

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH. MUD SLIDES CAN ALSO CAUSE FLOODING WHERE RUNOFF IS RESTRICTED
OR BLOCKED.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

$$

LAT...LON 3401 11768 3410 11702 3451 11688 3444 11761

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 9:30 AM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 22, 9:30 AM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
930 AM PST SUN FEB 22 2004

.SYNOPSIS...A BROAD TROUGH OF LOW PRESSURE WILL CONTINUE OVER THE AREA
THROUGH MONDAY.  THE SHOWERS WILL BE WIDESPREAD INTO TONIGHT AND THEN
BECOME LESS NUMEROUS THROUGH MONDAY NIGHT. ISOLATED THUNDERSTORMS ARE
EXPECTED THROUGH TONIGHT...AND HEAVY SNOW IS EXPECTED IN THE
MOUNTAINS. ANOTHER STRONG STORM IS EXPECTED WEDNESDAY...THURSDAY...AND
POSSIBLY LINGERING INTO FRIDAY.  HEAVY RAIN...STRONG WINDS...AND
MOUNTAIN SNOWS WILL BE POSSIBLE...ALONG WITH HIGH SURF.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

A JET STREAM IN EXCESS OF 200 MPH CONTINUES TO FUEL A HUGE TROUGH OVER
THE WEST.  THE CIRCULATION OF THE LATEST IN THE SERIES OF STORMS IS
JUST OFFSHORE...AND CONTINUES TO SLOWLY MOVE EAST...WITH HEAVY SHOWERS
JUST ABOUT EVERYWHERE.  THE ACTIVITY SHOULD CONTINUE THROUGH THE DAY
AS THE AIRMASS SLOWLY DESTABLIZES. HEAVY SNOW IS OCCURING IN THE
HIGHER ELEVATIONS.  THERE SHOULD BE AN INCREASE IN THE CONVECTION AS
THE DAY WEARS ON...THEN THE ACTIVITY SHOULD TAPER OFF TONIGHT AS THE
LOW SLOWLY DRIFTS EAST AND THE HEATING ENDS.

THE BREAK IN THE WEATHER ON TUESDAY STILL LOOKS GOOD...BEFORE THE NEXT
STORM MOVES IN.  THAT STORM MAY MOVE INTO NORTHERN AREAS BY WEDNESDAY
AFTERNOON.  THE STORM STILL LOOKS VERY STRONG...AND WE WILL BE
MONITORED TO SEE IF IT MAINTAINS THE CURRENTLY FORECASTED STRENGTH.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING....................................LAXWSWSGX.
FLASH FLOOD WATCH.......................................LAXFFASGX.
MARINE WEATHER STATEMENT................................LAXMWSSGX.
SMALL CRAFT ADVISORY....................................LAXCWFSGX.
HYDROLOGIC OUTLOOK (SPECIAL ISSUANCE)...................LAXESFSGX.
HIGH SURF ADVISORY......................................LAXMWSSGX.
SPECIAL WEATHER STATEMENT...............................LAXSPSSGX.

&&

SMALL
Hazardous weather outlook, Feb 22, 6:00 AM PST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST SUN FEB 22 2004

CAZ042-043-048-050-055>058-060>062-231400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST SUN FEB 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

FLASH FLOOD WATCH FOR BURN AREAS THROUGH 3 AM MONDAY
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-
SAN DIEGO COUNTY VALLEYS-
SAN DIEGO COUNTY MOUNTAINS-

REFER TO LAXFLSSGX WGUS66 KSGX FOR DETAILS.

WINTER STORM WARNING THROUGH 4 AM MONDAY
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-

REFER TO LAXWSWSGX WWUS46 KSGX FOR DETAILS.

HIGH SURF AT THE COAST AND HAZARDOUS SEAS THROUGH MONDAY

REFER TO LAXMWSSGX FZUS76 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

WEDNESDAY AND THURSDAY...STORM WITH WIDESPREAD MODERATE TO HEAVY
PRECIPITATION AND STRONG WIND POSSIBLE. HIGH SURF WILL OCCUR AT THE
COAST.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 12:06 AM PSTFlash Flood WarningSGXSan Bernardino, San Diego203 days
Feb 22, 3:00 AM PSTFlash Flood WarningSGXSan Bernardino203 days
Feb 22, 6:00 AM PSTFlash Flood WarningSGXRiverside, San Bernardino203 days
Feb 22, 8:00 AM PSTFlash Flood WarningSGXSan Bernardino3 hr
Feb 22, 11:00 AM PSTFlash Flood WarningSGXSan Bernardino6 hr
Feb 22, 1:49 PM PSTFlash Flood WarningSGXRiverside, San Diego238 days

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.